Desktop version

Home arrow Education arrow 100 Questions & Answers About Alcoholism

Are there any medications that I should avoid if I have hepatitis?

The liver is a factory whose job is to process all substances ingested for either utilization by the body or elimination from the body. All medications are therefore processed through the liver; however, some medications are processed in such a manner that they have no effect on the liver, whereas others are processed in a manner that can potentially have a grave impact on the liver (as alcohol can). In fact, medications are the major cause of liver disease, also known as drug-induced hepatotoxicity. This may account for up to 10% of hepatitis cases in adults overall, about 40% of cases in adults over the age of 50 years, and 25% of cases of liver failure. More than 1,000 medications and chemicals can cause this problem.

The effects of various medications and chemicals that can potentially impact the liver negatively are cumulative; thus, if one has hepatitis from another cause already (such as alcohol or a vims), it is extremely important to be aware of those medications that can exacerbate the condition. An already damaged liver that is now subject to a potentially toxic medication can cause the liver to fail, a very dangerous situation. It is critically important to provide your doctor with complete information concerning not only prescription medications, but also over-the-counter medications and herbal and alternative therapies. Even medications that do not have a negative impact on the liver may need to be adjusted, as the livers ability to process them may be compromised to the point where the medications build up in the body causing increased side effects or even potentially toxic effects themselves.

One class of pain medications, however, deserves special attention. The most common over-the-counter medication associated with hepatotoxicity is acetaminophen (Tylenol). The simultaneous use of alcohol with acetaminophen can be very dangerous. One tablet of extra strength acetaminophen is 500 milligrams. A therapeutic dose for minor aches and pains ranges from 2 to 6 grams per day (4 to 12 tablets per day). In people without alcoholic liver disease, doses greater than 10 grams (upward of 15 grams) over a 24-hour period may cause drug-induced hepatitis. In people with alcoholic liver disease, doses greater than 2 grams over a 24-hour period may increase the risk for liver damage. Therefore, if one has alcoholic liver disease, one needs to limit acetaminophen use to no more than four tablets in a 24-hour period. Using acetaminophen in this dose range may be safer than taking aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs), such as Motrin or Advil. These other NSAIDs can cause bleeding, particularly in the gastrointestinal tract, and kidney disorders, in addition to liver injury, making them even more unsafe. The most important aspect is to be aware that other over-the-counter and some prescription medicines can contain acetaminophen, aspirin, or other NSAIDs. Read the label of any medication prior to taking it, and when in doubt, check with your doctor or pharmacist concerning the presence of NSAIDs in a particular medication.

The effects of various medications and chemicals that can potentially impact the liver negatively are cumulative; thus, if one has hepatitis from another cause already (such as alcohol or a virus), it is extremely important to be aware of what medications can exacerbate the condition.

The most common over-the-counter medication associated with hepatotoxicity is acetaminophen (Tylenol).

Nonsteroidal antiinflammatory drugs (NSAIDs) an extremely diverse group of antiinflammatory and analgesic drugs that inhibit the enzyme cyclooxygenase and reduce the synthesis of prostaglandins.

Certain risk factors make a person more prone to liver disease, including age, being female, taking higher doses of medication for longer periods of time, the presence of pre-existing kidney disease, making it more difficult to eliminate potentially hepatotoxic chemicals, cigarette smoking, certain autoimmune disorders such as rheumatoid arthritis or systemic lupus erythematosus, obesity, and poor nutritional status. The time it takes to develop drug-induced hepatotoxicity is between 5 and 90 days after initiation of the drug. Liver function tests are usually obtained during this time period, and if the enzymes increase threefold above their normal limit, the medication is usually discontinued. Liver enzymes usually return to normal within 14 to 28 days after discontinuation of the offending agent.

 
< Prev   CONTENTS   Next >

Related topics